Peter Thurgood, 74, arrives at your hospital's emergency department (ED) feeling miserable, complaining of a severe occipital headache, nausea and vomiting, and blurred vision; his skin also appears flushed. When checking his vital signs, you discover that his blood pressure (BP) is 220/140 mm Hg.
Mr. Thurgood tells you that to treat his hypertension, for the last 3 years or so, he's been taking Prinzide, a combination of lisinopril, an angiotensin-converting enzyme (ACE) inhibitor and hydrochlorothiazide, a thiazide-type diuretic. But he hasn't taken the drug for 3 weeks because his prescription ran out and he couldn't afford to refill it.
Based on Mr. Thurgood's history and your assessment findings, you suspect that he's experiencing a hypertensive crisis. This condition can occur in patients who have poorly controlled hypertension or, as in Mr. Thurgood's case, have abruptly stopped taking their antihypertensive medications. For more information on the causes of hypertensive crises, see Behind the high rise.
Now let's look at how to safely lower Mr. Thurgood's soaring BP as quickly as possible.
Take action, stat!
The two types of hypertensive crises—hypertensive emergency and hypertensive urgency— share a common sign: severely elevated BP, usually defined as a diastolic pressure that exceeds 120 mm Hg. In a hypertensive emergency, the elevated BP causes target organ damage (brain, eyes, blood vessels, heart, and kidneys). Although the BP is also elevated in a hypertensive urgency, there's little or no evidence of target organ damage.
In a hypertensive emergency, the patient's BP must be lowered at once to halt the acute, progressive damage to the target organs. Conditions associated with hypertensive emergencies include hypertensive encephalopathy, acute left ventricular failure with pulmonary edema, acute myocardial infarction, dissecting aortic aneurysm, intracerebral hemorrhage, and eclampsia.
This type of crisis is acute, life-threatening, and requires immediate treatment in an intensive-care setting. The patient typically has chest pain, dyspnea, neurologic deficits, an occipital headache, visual disturbances, and vomiting.
When you take the patient's history, ask about a previous diagnosis of hypertension, how long he's had it, how well it's controlled, and what drugs he's taking for it. Also ask about established target organ damage, such as kidney disease, heart failure, and stroke. Be sure to perform medication reconciliation.
If hypertensive emergency is suspected, lab testing should include a complete blood cell count, cardiac markers, blood urea nitrogen, creatinine, urinalysis, and a urine toxicology screen.
Other diagnostic procedures to be considered include computed tomography scans of the chest, abdomen (to rule out aortic dissection), and brain (to rule out hemorrhagic stroke); a chest X-ray; transthoracic echocardiogram or transesophageal echocardiogram; and electrocardiogram.
At the front of the line
A patient diagnosed with a hypertensive emergency needs fast-acting therapies to prevent or limit target organ damage and improve his chance of survival. A first-line medical therapy in this situation is labetalol, an adrenergic receptor blocker with both selective alpha1-adrenergic and nonselective beta-adrenergic receptor blocking actions. This drug is available in intravenous (I.V.) and oral forms. In a hypertensive emergency, use the I.V. route.
Labetalol decreases BP by causing vasodilation without compromising cerebral blood flow. The drug is contraindicated in patients with asthma, acute heart failure, cardiogenic shock, severe bradycardia, and greater than first-degree heart block without a pacemaker.
Vasodilators such as nitroprusside and nitroglycerin are also used to treat a hypertensive emergency.
The goal of therapy for a hypertensive emergency is to lower the mean arterial pressure by no more than 25% within minutes to 1 hour and then stabilize BP at 160/100-110 mm Hg within the next 2 to 6 hours. This slow and steady approach is important: Lowering the BP too abruptly can lead to inadequate cerebral, renal, or coronary blood flow.
Hypertensive urgency: A wider window of opportunity
In a hypertensive urgency, the window of opportunity for treatment is open a bit wider because no target organ damage has occurred. The BP can be lowered gradually over 24 to 48 hours, and it can even be done on a closely monitored outpatient basis.
Hypertensive urgency is usually managed with a combination of oral fast-acting agents such as loop diuretics (bumetanide, furosemide), beta-blockers (propranolol, metoprolol, nadolol), ACE inhibitors (benazepril, captopril, enalapril), calcium channel blockers (amlodipine, verapamil), or a centrally acting alpha agonist such as clonidine.
If you're treating a patient with a hypertensive urgency in the ED, monitor him for a couple of hours after administering one of these drugs to make sure that he's responding to treatment and that he isn't experiencing any serious adverse reactions. Try to determine the cause of the hypertensive urgency—for example, has he stopped taking his antihypertensive medications? Advise him to schedule appropriate follow-up care after discharge, usually within 24 to 48 hours.
Crisis over; now what?
Mr. Thurgood has a hypertensive emergency, so getting his BP down safely and quickly is the immediate goal. Establish I.V. access, administer I.V. labetalol as ordered, and transfer him to the cardiac care unit for further monitoring.
After 24 hours, his BP is down to 150/80 mm Hg. His oral antihypertensive drug has been restarted, and he's also on the beta-blocker atenolol. Instead of prescribing Prinzide for discharge, though, the health care provider writes a prescription for the individual drugs (lisinopril and hydrochlorothiazide). When money is an issue, this can be a good strategy: Individual drugs are generally less expensive than combination products.
Mr. Thurgood now knows that it's dangerous to stop any of his antihypertensives. Before discharge, he's given a referral to an advocacy group for older adults that can help with his prescription coverage and arrange home health care visits a couple of times a week.
Thanks to you and the rest of the health care team, Mr. Thurgood is discharged 2 days after arriving in the ED. His BP is now 138/88 mm Hg and he's feeling better—and he's going home to a safer environment with the support he needs.
Behind the high rise
Hypertensive crises may arise as the result of one or more of the following:
- acute glomerulonephritis
- autonomic dysreflexia in the presence of spinal cord injury
- chronic parenchymal renal disease
- combining a monoamine oxidase inhibitor and tyramine-containing foods (such as soy sauce, sauerkraut, aged cheese, pepperoni, salami, liverwurst), tricyclic antidepressants, or other sympathomimetics
- eclampsia, preeclampsia
- head injury
- illicit use of sympathomimetic drugs such as cocaine, amphetamines, PCP, and LSD
- renin-secreting or aldosterone-secreting tumor
- renovascular hypertension
- scleroderma and other collagen vascular diseases
- too-rapid withdrawal from antihypertensive medications